This is a long boring question about birth control pills (specifically Yaz and Levlite) and weight gain.
I'll attempt to be concise, and make this make sense, though it may not work because this is a long crazy-making saga.
From roughly 25-31, I was on Levlite. (Though there were two periods during that time when I was off the Pill for something like 6 mos- 1 year, then I went back on.) It made my life easier in a million ways. Then Levlite was discontinued. Around that time I moved, and started going to a new Gyno. She gave me a Rx for Yaz. OK, fine. I took the Yaz, and had none of the obvious side-effects, so I assumed I'd easily found a replacement Pill.
Around that time I started gaining weight. I didn't connect this to the Yaz, first of all because I hadn't gained weight on Levlite (I'd lost it, in fact) and also because when I'd moved my routine had been disrupted. I figured I'd gained the first 5 lbs because I had stopped my usually thorough calorie counting, and had eaten more than usual for a few weeks. But when I went back to my normal eating habits, I didn't lose the weight like I usually did after a short period of laziness. Instead, I kept gaining. I gained ~45 lbs that year. I asked my Gyn. if it could be the Yaz. She said no, that of any Pill Yaz would be the least likely to cause weight gain, and she told me to eat fewer carbs. But, she said if I wanted, I could try Ortho Tri Cyclen Lo instead. So I did, for several months. No weight loss, and there was some minor but annoying difference with that, worse cramps or something, so I went back to the Yaz. I was freaking out this whole time, of course; I have the body type where an extra 5 lbs is obvious and not in a nice curvy way. Also I'd been fat for a few years in High School, and hated it. I'd lost almost all the weight I wanted and maintained that, about 5 lbs above my ideal, for over a decade. Occasionally I'd gain ~10 lbs, but I could always correct that. So I really hated not being able to apply my usual strategies. Stupidly in retrospect, I stayed on Yaz, and stayed fat, for about another 8 months.
Finally I decided to go off the Yaz as an experiment. It took a year, but I lost about half the extra weight without changing anything else. (I was careful about what I was eating, but no more than usual, like I said, I always am.) The last 20-ish lbs have been much harder to lose; I'm still working on that.
Now to the question(s), I promise. I would love to go back on the Pill, because it made my skin clearer, my PMS negligable, my periods lighter,and my cycle predictable. It seemed, even, though I could be wrong here, that it made it easier to maintain my weight. But I don't want to go on another new Pill and risk gaining weight again or hampering my efforts to lose the rest of the extra lbs. And now my dependable Levlite is gone. I assume if I could get some other Pill with the same active ingredients (Ethinyl Estradiol/ Levonorgestrel), that will work equally well. Question #1 - is this assumption correct?
There's a generic of Levlite that AFAIK is still produced (Aviane.) But, wouldn't you know, I'm allergic to it. The other brands with Ethinyl Estradiol/ Levonorgestrel are, according to this,
as follows: Alesse®-21, Alesse®-28, Enpresse™ 28, Jolessa™, Lessina™-28, Levlen®, Levora®, Lutera™, Lybrel™, Nordette®, Portia™, Preven®, Quasense™, Seasonale®, Seasonique™, Sronyx, Tri-Levlen®, Triphasil®-21, Triphasil®-28, Trivora®. Question #2 - are any MeFites in the US currently taking any of the above pills?
Or have they been discontinued too? (Or in Canada, even? If it's legal I could order from there, or get my family there to send me some, or even drive up there to a pharmacy if I had to.) You'd think it would be easy enough to ask my Dr. or a pharmacist for this info, but I spent hours trying to find out during the Years of Fatness, and got nowhere. Which is why I'm asking here. My insurance does not cover Rx's, so I don't care whether it's generic or not. I do tend to be allergic to generics, but I'd try anything that might be the same, aside from Aviane which I'm definitely allergic to, that is.) If I asked for a Rx for a certain Pill I'm sure my Dr. would give it to me - she's great, she just seems to think the only options are Yaz, Ortho Tri Cyclen, some other similar low-dose Pill whose name I've forgotten now, and the Nuva Ring which I don't want to use.
And a sort of bonus Question # 3, for anyone else who has gained weight on a Pill and then gone off that Pill - what was your weight loss like?
How long did it take? I'm afraid I might be fucked up permanently somehow and will never get back to the weight I was at before, though logically I don't see how that could be. (Pre-epmtively, in case anyone thinks I'm being unrealistic, I should say I was not thin before this weight gain. Just normal, a bit pudgy in places, but I was comfortable. I feel very uncomfortable with these extra ~20 lbs, it's obviously not the right weight for me. Also pre-emptively, I know I'll have to work harder at 34 than I did in my late 20s, I'm not expecting to be able to eat a ton of food and still lose weight. I've always had the metabolism of a drowsy snail, normal thyroid test results notwithstanding, so I'm used to hard work and sacrifice and I'm totally OK with that. I just want to know about the Pill side-effect fallout.)
If anyone read all that, thanks for reading all that!